Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Rashes after blood is drawn. Is it allergy?

Every time I get a blood draw, I get a itchy rash soon after that stays for about 3 days. It s flat, warm to the touch,but not infected looking, quickly blanches. The tourniquet was up a lot higher and over my shirt. She used an alcohol pad to wipe the area. A cotton gauze and paper tape. None of which bother me otherwise. I also just had a ton of needle stick type allergy testing the day before with no problems. In the past, they always had to stick a few times and dig around, so I always chalked it up to that, but this time, she got it first try, no digging, no problem.
Asked On : Sat, 2 Feb 2013
Answers:  2 Views:  3984
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Allergist and Immunologist 's  Response

The rash that you get from the venepuncture area after the sticky plaster is applied is usually a reaction from the rubber in the plaster. Occasionally, how the phelobotomist (person who does the drawing of the blood) inserts the needle into the skin can be cause why the site looks red raw or purplish later on. This is a reaction of the stainless steel needle and the force of the puncture. If you are fair skinned, the effect is more obvious.

Rubber reaction is usually not a serious thing, unless you have latex allergy that is IgE (allergy antibody) mediated and requires consideration if you react to gloves, condoms, rubber slippers (itchy legs) etc. Avoid the cheap rubber plasters next time. Just keep the area pressed with cotton and don't fold your arm at the elbow, so the bruising doesn't occur.

I hope this answers your query.
Best Wishes.
Answered: Sat, 2 Feb 2013
I find this answer helpful
Pulmonologist Dr. Baharul Islam's  Response

You are mildly allergic to the swab which people used to clean the area they used to take blood or from the sticky tape which is used to stick the cotton wool in place. In either case, it should improve with time as you grow older. Otherwise, just take some mild 0.1% hydrocortisone (steroids) cream once or twice after the blood is taken. Avoid the sticky tape. It is unlikely to be life threatening and should not become worse in the future. Hope you are not a regular blood donor.
Answered: Sat, 2 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor